Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 10, 2016

June 10, 2016 · NWS DLH · 3 events in 1 county or zone

Some storms brought strong winds and hail to parts of northeast Minnesota June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Some storms brought strong winds and hail to parts of northeast Minnesota June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 10, 3:10 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 10, 3:10 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
410 AM CDT FRI JUN 10 2016

.SHORT TERM...(Today through Saturday)
Issued at 410 AM CDT Fri Jun 10 2016

Main concerns with this package are storm coverage and intensity
today and tonight, and potential for near heat advisory criteria
along my southern zones.

Early this morning a few isolated showers have developed over
Aitkin/Carlton/southern St. Louis Counties on nose of low-level
jet in the vicinity of elevated warm front. Boundary arcs
into southeast Wisconsin where storms have been stronger and more
numerous overnight. Think trend for isolated percolation will
continue through sunrise. Concerns then shift to approaching MCS
from eastern North Dakota. Overall trends during the past several
hours have featured increasing low-/mid-level moisture over
central and north-central Minnesota as LLJ has intensified.
MUCAPEs a little less impressive now than a few hours ago. Still
think there is some cause for concern as strongest portion of the
line seems to be intersecting the elevated warm front. Should
storms maintain their forward speed, they would move into my west
by 7AM/12Z. Think the system could make a turn more southeasterly,
which would affect my central and southern zones. High-resolution
CAMs seem split between a southern and northern solution. Will
continue to monitor over the next few hours.

Attention then shifts toward the afternoon. Depending on extent of
rain and cloud cover this morning, temps may remain cooler than
current forecast across much of my CWA. Currently thinking clouds
will clear across the south by mid-morning resulting in abundant
diurnal warming. Highs in the upper 80s to low 90s are still
possible from the Brainerd Lakes to the Hayward Lakes, with cooler
temperatures north. The combination of warm temperatures and
dewpoints in the 60s and 70s will yield heat indices in the 90s.
Opted to hold off on a heat advisory for now given uncertainty
with cloud cover and heating potential for this afternoon. Will
mention heat concerns in HWO. Storms are expected to develop once
again this afternoon over my western zones. Strong instability is
expected to develop generally south of US Highway 2 this
afternoon. NAM12 MUCAPES in excess of 6000 J/kg seem influenced by
anomalously high dewpoints. GFS instability seems a bit overdone
as well. Still, given plenty of sun and moist southerly flow
MUCAPE of 2500-3000 J/kg does not seem out of the question this
afternoon. Deep layer shear of 35-40 kts seems to support some
storm organization. Agree with SPC this pattern favors upscale
growth into one or more MCSs by early evening. However,
similarities to August 29, 2013 can't be ignored. Any storms which
are able to form near/on either the effective warm front or the
latent outflow boundary from this AM's convection would have
access to enhanced low-level shear. A few supercells are not out
of the question and the tornado potential is certainly non-zero
for those cells. Heavy rainfall will continue to be a concern with
any storms, with a potential for localized flooding.

Storms should gradually move east-southeast along the warm front
this afternoon and out of my area by late tonight. Situation
settles a bit for Saturday with light northerly winds and high
pressure ridging building into the area. Temps will trend a bit
cooler with dry forecast through Saturday afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM CDT Fri Jun 10 2016

We are looking at a fairly active period across the Northland, as
a massive upper level ridge builds through the central United
States. There will be a temporary break in the precipitation
Saturday evening, but a frontal boundary that will initially push
south and west of the CWA will once again lift to the north as a
warm front later Saturday night. This will allow showers and
thunderstorms to redevelop along the front later Saturday night
and Sunday. Shortwave energy and a cold front will ride along the
top of the upper level ridge on Sunday and Sunday night, bringing
with it the possibility of some strong to severe thunderstorms
during that period. Warm and humid air will bring unstable air
back into the Northland, resulting in prime heating during the
time of the frontal passage Sunday and Sunday evening. The models
disagree to some extent on the weather for Monday, with the ECMWF
bringing a bit of a break in precipitation during the first part
of the work week. The GFS generally keeps active weather and a
chance of precipitation during that time. The GFS really starts to
show differences by Tuesday night and Wednesday, as they spin up a
major closed low across the Upper Midwest. The ECMWF is much
further to the south, and would mean much less precipitation for
our CWA. As a result, confidence in any particular solution at
this point is fairly low. High temperatures throughout the long
term period will generally be in the 70s, with lows in the 40s and
50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1252 AM CDT Fri Jun 10 2016

The forecast will start out fairly quiet, but the threat of
thunderstorms will generally grow during the period. Some of the
storms will be on the strong side, especially during the afternoon
and evening today. The main question is the extent of low clouds
expected during the period, which are expected to develop along
and north of the warm front. With a cold front pushing in this
afternoon and evening, the threat of storms should gradually end
from west to east.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  63  82  51 /  70  70   0  10
INL  83  63  73  47 /  60  20   0  10
BRD  90  66  86  58 /  60  40  10  30
HYR  86  65  87  51 /  70  70   0  10
ASX  81  62  81  46 /  60  70   0  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...JJM
Hazardous weather outlook, Jun 9, 12:26 PM CST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
126 PM CDT THU JUN 9 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
126 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT SOUTH OF HIGHWAY
2.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND HUMID CONDITIONS ARE EXPECTED ON FRIDAY WITH TEMPERATURES
REACHING THE MIDDLE 80S TO AROUND 90 DEGREES IN CENTRAL AND NORTH-
CENTRAL MINNESOTA. HEAT INDICES WILL CLIMB INTO THE 90S FOR MANY
OF THESE LOCATIONS. IF WORKING OUTDOORS TOMORROW...WEAR LIGHT-
COLORED CLOTHING AND DRINK PLENTY OF FLUIDS.

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE DAY FRIDAY.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THERE IS ALSO A SMALL CHANCE OF A TORNADO WITH ANY STORMS
WHICH DEVELOP NEAR THE WARM FRONT DURING THE AFTERNOON. HEAVY RAIN
WILL BE LIKELY WITH ANY STORMS WHICH DEVELOP...AND MAY LEAD TO
LOCALIZED FLOODING.

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-101030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
126 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER WESTERN LAKE
SUPERIOR TODAY AND CONTINUE OVERNIGHT. THE STRONG WINDS AND
RESULTANT WAVES WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT.
PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE. SOME OF THE STORMS
FRIDAY AFTERNOON AND EVENING MAY PRODUCE LARGE HAIL AND WIND GUSTS
GREATER THAN 35 KTS.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 10, 2:50 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
350 AM CDT FRI JUN 10 2016

MNZ025-026-035-100900-
NORTH CASS-SOUTH ITASCA-NORTHERN AITKIN-
350 AM CDT FRI JUN 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND
NORTHWESTERN AITKIN COUNTIES...

AT 349 AM CDT...A STRONG THUNDERSTORM WAS OVER SWATARA...OR 22 MILES
SOUTH OF GRAND RAPIDS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HILL CITY AROUND 400 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HAYPOINT...SPLIT HAND
LAKE AND WHITE ELK LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4719 9352 4690 9323 4681 9373 4696 9386
TIME...MOT...LOC 0849Z 238DEG 36KT 4693 9370

DAP
Special weather statement, Jun 10, 3:01 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CDT FRI JUN 10 2016

MNZ019-037-100915-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-
401 AM CDT FRI JUN 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY...

AT 401 AM CDT...A STRONG THUNDERSTORM WAS NEAR MEADOWLANDS...OR 23
MILES NORTHWEST OF CLOQUET...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MEADOWLANDS AROUND 410 AM CDT.
  CANYON AROUND 415 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PROSIT...SHAW...ELMER...
KELSEY...NICHOLS LAKE...PAYNE AND ALBORN.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4689 9277 4704 9300 4731 9258 4711 9219
TIME...MOT...LOC 0901Z 231DEG 24KT 4701 9277

DAP
Special weather statement, Jun 10, 3:05 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
405 AM CDT FRI JUN 10 2016

MNZ037-100930-
CARLTON/SOUTH ST. LOUIS-
405 AM CDT FRI JUN 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHWESTERN CARLTON COUNTIES...

AT 404 AM CDT...A STRONG THUNDERSTORM WAS OVER CROMWELL...OR 18 MILES
WEST OF CLOQUET...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 35 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CLOQUET AND BROOKSTON AROUND 430 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PROSIT...KETTLE LAKE...
CULVER...ALBORN...MAHNOMEN...BURNETT...GRAND LAKE AND WRIGHT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4671 9305 4703 9257 4703 9255 4683 9231
      4657 9288
TIME...MOT...LOC 0904Z 230DEG 24KT 4669 9289

DAP

The radar

The Duluth radar (KDLH), 47 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Louis

When
June 10, 3:25 AM CST
Where
St. Louis County, 2.73 mi ENE of Meadowlands
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.090, -92.700

Most of the hail was dime-sized, but there were some hail stones up to the size of quarters. The wind gusts were estimated to 40 mph.

Thunderstorm Wind, St. Louis

When
June 10, 12:25 PM CST
Where
St. Louis County, 5 mi NW of Babbitt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
47.740, -91.980

There were multiple trees down near the intersection of Highway 21 and County Road 904.

Thunderstorm Wind, St. Louis

When
June 10, 12:25 PM CST
Where
St. Louis County, 6 mi NNW of Babbitt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.760, -91.970

There were photographs of tree damage. The tree snapped halfway up the trunk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642497, 642498, 642499.